Alert archive / Florida / Special Weather Statements in 2009

Special Weather Statement, NWS Miami, FL

August 29, 2009Palm Beach County, Florida

NWS Miami, FL issued this special weather statement at Aug 29, 2009, 3:21 PM EDT for Palm Beach County, Florida. It was in force for 54 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 29, 2009, 3:21 PM EDT (19:21 UTC)
Expired
Aug 29, 2009, 4:15 PM EDT
In force
54 min
Issued by
NWS Miami, FL

County Palm Beach County, FL

The radar

The Miami radar (KAMX), 117 km from the middle of the area, began a volume at 19:25 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Miami, FL (KMFL), launched 12:00Z, 7.4 hours before the alert went out and 93 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Miami, FL at 12:00Z on 2009-08-29Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2930 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Miami, FL at 12:00Z on 2009-08-29The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -46 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2930 J/kg
Mixed-layer CIN
-5 J/kg
Mixed-layer LCL
698 m above ground
0-6 km bulk shear
3 kt
0-1 km storm-relative helicity
-46 m²/s²
0-3 km storm-relative helicity
-47 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WWUS82 KMFL 291921
SPSMFL

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIAMI FL
321 PM EDT SAT AUG 29 2009

FLZ067-068-168-292015-
INLAND PALM BEACH COUNTY FL-METRO PALM BEACH COUNTY FL-
COASTAL PALM BEACH COUNTY FL-
321 PM EDT SAT AUG 29 2009

...STRONG THUNDERSTORMS AFFECTING EASTERN PALM BEACH COUNTY...

AT 320 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED 
SEVERAL STRONG THUNDERSTORMS AFFECTING THE EASTERN HALF OF PALM 
BEACH COUNTY. THE STRONGEST ACTIVITY WAS LOCATED NEAR LION COUNTRY 
SAFARI...WITH ADDITIONAL STRONG STORMS MOVING OFF THE COAST BETWEEN 
PALM BEACH SHORES AND BOYNTON BEACH. ALL ACTIVITY WAS MOVING EAST AT 
20 MPH.

THESE STORMS WILL AFFECT...

WELLINGTON...
ROYAL PALM BEACH...
FLORIDA GARDENS...
GOLDEN LAKES...
HAVERHILL...
MANGONIA PARK...

AND SURROUNDING COMMUNITIES.

THE PRIMARY IMPACTS WILL BE FREQUENT TO EXCESSIVE LIGHTNING AND GUSTY
WINDS OF 40 TO 50 MPH...WHICH CAN DOWN SMALL TREE LIMBS AND
BRANCHES...AND BLOW AROUND UNSECURED SMALL OBJECTS. LIGHTNING IS THE
NUMBER ONE WEATHER RELATED KILLER IN FLORIDA. TREES AND OPEN SHELTERS
OFFER NO PROTECTION. SEEK SHELTER IN A SAFE BUILDING UNTIL THE STORM
PASSES.

STAY TUNED TO NOAA WEATHER RADIO AND OTHER LOCAL MEDIA FOR FURTHER
DETAILS OR UPDATES.

LAT...LON 2644 8006 2659 8053 2684 8052 2695 8008
TIME...MOT...LOC 1919Z 270DEG 18KT 2672 8032

$$

70/DD

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Miami, FL wrote its last area forecast discussion before this special weather statement went out at Aug 29, 1:31 PM EDT, 1 hour 50 minutes earlier.

Area forecast discussion, Aug 29, 1:31 PM EDT, 1 hour 50 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MIAMI FL
131 PM EDT SAT AUG 29 2009

.DISCUSSION...SHORT WAVE MOVING OFF OF THE MID ATLC COAST
...ESSENTIALLY MERGING WITH REMNANTS OF DANNY...WITH TROUGH
EXTENDING SW FROM THIS AREA OVER S CENTRAL FLA...BEGINNING TO
LIFT N. THIS ALLOWS THE ATLC RIDGE...AT THE SURFACE AND ALOFT
SE OF THE AREA TO BEGIN TO MOVE NORTHWARD...OVER S FLA SUN AND
THEN N OF THE AREA MON. THE E U.S. TROUGH AMPLIFIES AGAIN TUE
INTO MID WEEK SPLITTING THE UPPER RIDGE INTO AN ATLC AND GULF
OF MEX COMPONENTS WITH AN INVERTED TROUGH MOVING FROM THE ATLC
INTO THE AREA LATE TUE/WED. THIS INCREASED INSTABILITY AND AN
INCREASE IN MOISTURE LEAD TO INCREASED POPS FOR THE MIDDLE OF THE
WEEK. THE MID/UPPER TROUGH REMAINS NEARLY STATIONARY UNTIL NEXT
WEEKEND WHEN THE ATLC RIDGE BEGINS TO PUSH OVER S FLA AGAIN.

FOR THE SHORT TERM...TONIGHT THROUGH MON NIGHT...SW STEERING WINDS
CONTINUE OVER S FLA TONIGHT AND SUN BUT THE WEAKENING FLOW ALLOWS
FOR A BETTER E COAST SEA BREEZE DEVELOPMENT SUN...BETTER CONVERGENCE
AND THEREFORE A LITTLE BETTER CHANCE OF RAIN NE PORTIONS OF CWA. A
LOW LEVEL EASTERLY FLOW BEGINS TO STRENGTHEN SUN NIGHT THROUGH MON
NIGHT BRINGING NOCTURNAL SHOWERS TO THE SE COAST WITH A BETTER
CONCENTRATION OF AFTERNOON ACTIVITY IN THE INTERIOR AND W. MINOR
TWEAKS IN MAX TEMPS E COAST DOWNWARD SUN/MON AS WESTERLY FLOW ABATES
AND THE E COAST SEA BREEZE KICKS IN.

.EXTENDED PERIOD...TUE THROUGH SAT...A DEEPENING EASTERLY WIND
TUE/WED PROVIDES A SLIGHTLY BETTER CHANCE OF CONVECTION INTERIOR AND
W WITH SEASONAL TEMPS EXPECTED.

&&
.AVIATION...
SCT SHRA AND A FEW TSRA CONTINUE TO MOVE NE AT 10 TO 15 KNOTS ACROSS
S FL. IMPACTS TO ANY TERMINAL WILL BE BRIEF, BUT MVFR OR EVEN IFR
MAY BRIEFLY OCCUR. TIMING THE SHRA/TSRA IS DIFFICULT SO NO TEMPO
GROUPS WERE INCLUDED IN THE TAFS. REGARDING WINDS, OVERALL WINDS
WILL REMAIN SW, HOWEVER THE SEA BREEZE HAS DEVELOPED ALONG THE EAST
COAST, BUT THE SCT SHRA AND THE SW FLOW IS EXPECTED TO KEEP IT ALONG
THE COAST POSSIBLY ALLOWING THE NEAR SHORE TERMINALS TO BRIEFLY GO
SE BEFORE A PASSING SHRA RETURNS THE SW FLOW.

&&
.MARINE...WINDS WILL PREVAIL AT 10 KT OR LESS WITH SEAS 2 FT OR LESS
THROUGH THE PERIOD.

&&
.FIRE WEATHER...NO CONCERNS.

&&

.PRELIMINARY POINT TEMPS/POPS...
WEST PALM BEACH  77  92  77  91/ 20 40 20 40
FORT LAUDERDALE  79  92  78  90/ 20 30 20 30
MIAMI            79  93  79  91/ 20 30 20 30
NAPLES           78  91  76  91/ 20 20 20 30

&&

.MFL WATCHES/WARNINGS/ADVISORIES...
FL...NONE.
AM...NONE.
GM...NONE.
&&

LONG TERM...15/JR
SHORT TERM/AVIATION...04/AT
Hazardous weather outlook, Aug 29, 9:00 AM EDT, 6 hours 21 minutes before
HAZARDOUS WEATHER OUTLOOK FOR SOUTH FLORIDA
NATIONAL WEATHER SERVICE MIAMI FL
900 AM EDT SAT AUG 29 2009

FLZ063-066>075-168-172>174-301100-
GLADES-HENDRY-INLAND PALM BEACH-METRO PALM BEACH-COASTAL COLLIER-
INLAND COLLIER-INLAND BROWARD-METRO BROWARD-INLAND MIAMI DADE-
METRO MIAMI DADE-MAINLAND MONROE-COASTAL PALM BEACH-
COASTAL BROWARD-COASTAL MIAMI DADE-FAR SOUTH MIAMI DADE-
900 AM EDT SAT AUG 29 2009

...SCATTERED THUNDERSTORMS THIS AFTERNOON, HIGHEST CHANCES NORTH...
...SLIGHT RISK OF RIP CURRENTS BOTH COASTS...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH FLORIDA.

.DAY ONE...TODAY AND TONIGHT

THUNDERSTORMS: SCATTERED THUNDERSTORMS ARE EXPECTED TO DEVELOP
ACROSS SOUTH FLORIDA THIS AFTERNOON, MAINLY AWAY FROM THE
IMMEDIATE GULF COAST. STORMS WILL MOVE NORTHEAST TOWARDS THE EAST
COAST AFTER THEY DEVELOP. THE BIGGEST THREATS TODAY WILL BE
DANGEROUS CLOUD TO GROUND LIGHTNING STRIKES, BRIEF HEAVY RAINFALL,
AND GUSTY WINDS TO AROUND 45 MPH.

WIND: THE STRONGEST THUNDERSTORMS MAY BE CAPABLE OF PRODUCING WIND
GUSTS TO NEAR 45 MPH THIS AFTERNOON AND EVENING.

RIP CURRENTS: LIGHT ONSHORE FLOW WILL LEAD TO A SLIGHT RISK FOR
RIP CURRENTS AT THE GULF COAST BEACHES TODAY. ADDITIONALLY, A
LINGERING SMALL SWELL COULD LEAD TO A FEW RIP CURRENTS AT THE
ATLANTIC COAST BEACHES.

WATERSPOUTS: PERSISTENT CONVERGENCE ACROSS BISCAYNE BAY AND MAINLY
THE SOUTHERN ATLANTIC WATERS COULD LEAD TO A FEW WATERSPOUTS THIS
MORNING.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

SCATTERED MAINLY AFTERNOON AND EVENING THUNDERSTORMS CAN BE
EXPECTED THROUGH THE WEEK, WITH THE HIGHEST CONCENTRATION OF
STORMS EXPECTED ACROSS THE INTERIOR EACH DAY. DANGEROUS CLOUD TO
GROUND LIGHTNING STRIKES AND HEAVY RAINFALL WILL BE THE GREATEST
THREATS WITH THE STORMS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

FOR MORE INFORMATION...VISIT THE NATIONAL WEATHER SERVICE IN
MIAMI WEBSITE AT WWW.WEATHER.GOV/MIAMI.

In the hours before

Special weather statement, Aug 29, 3:21 PM EDT, 0 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIAMI FL
321 PM EDT SAT AUG 29 2009

FLZ067-068-168-292015-
INLAND PALM BEACH COUNTY FL-METRO PALM BEACH COUNTY FL-
COASTAL PALM BEACH COUNTY FL-
321 PM EDT SAT AUG 29 2009

...STRONG THUNDERSTORMS AFFECTING EASTERN PALM BEACH COUNTY...

AT 320 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
SEVERAL STRONG THUNDERSTORMS AFFECTING THE EASTERN HALF OF PALM
BEACH COUNTY. THE STRONGEST ACTIVITY WAS LOCATED NEAR LION COUNTRY
SAFARI...WITH ADDITIONAL STRONG STORMS MOVING OFF THE COAST BETWEEN
PALM BEACH SHORES AND BOYNTON BEACH. ALL ACTIVITY WAS MOVING EAST AT
20 MPH.

THESE STORMS WILL AFFECT...

WELLINGTON...
ROYAL PALM BEACH...
FLORIDA GARDENS...
GOLDEN LAKES...
HAVERHILL...
MANGONIA PARK...

AND SURROUNDING COMMUNITIES.

THE PRIMARY IMPACTS WILL BE FREQUENT TO EXCESSIVE LIGHTNING AND GUSTY
WINDS OF 40 TO 50 MPH...WHICH CAN DOWN SMALL TREE LIMBS AND
BRANCHES...AND BLOW AROUND UNSECURED SMALL OBJECTS. LIGHTNING IS THE
NUMBER ONE WEATHER RELATED KILLER IN FLORIDA. TREES AND OPEN SHELTERS
OFFER NO PROTECTION. SEEK SHELTER IN A SAFE BUILDING UNTIL THE STORM
PASSES.

STAY TUNED TO NOAA WEATHER RADIO AND OTHER LOCAL MEDIA FOR FURTHER
DETAILS OR UPDATES.

LAT...LON 2644 8006 2659 8053 2684 8052 2695 8008
TIME...MOT...LOC 1919Z 270DEG 18KT 2672 8032

70/DD

The office that day

Everything else NWS Miami, FL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 29, 3:17 PM EDTSpecial Marine WarningMFL58 min
Aug 29, 3:25 PM EDTSpecial Marine WarningMFL65 min
Aug 29, 4:16 PM EDTSpecial Weather StatementMFLPalm Beach59 min
Aug 29, 5:10 PM EDTSpecial Weather StatementMFLPalm Beach65 min
Aug 29, 5:19 PM EDTSpecial Marine WarningMFL56 min
Aug 29, 5:24 PM EDTSpecial Weather StatementMFLBroward21 min
Aug 29, 5:59 PM EDTSpecial Weather StatementMFLBroward61 min
Aug 29, 6:18 PM EDTSpecial Marine WarningMFL57 min
Aug 29, 6:47 PM EDTSpecial Weather StatementMFLBroward58 min
Aug 29, 6:54 PM EDTSpecial Marine WarningMFL51 min

Nearby

Special Weather Statements in Florida, 2009Every special weather statement in 2009

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.